Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 220, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 26, 2016, 3:54 PM CST for Dyer County, Lake County, Tennessee; Pemiscot County, Missouri. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2016, 3:54 PM CST (21:54 UTC)
- Expired
- Dec 26, 2016, 4:30 PM CST
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Pemiscot County, MO, Dyer County, TN, Lake County, TN
The radar
The Memphis radar (KNQA), 107 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 456 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 581 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 328 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.2
The text
As transmitted.
256
WUUS54 KMEG 262154
SVRMEG
MOC155-TNC045-095-262230-
/O.NEW.KMEG.SV.W.0220.161226T2154Z-161226T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
354 PM CST MON DEC 26 2016
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
Pemiscot County in southeastern Missouri...
Northwestern Dyer County in western Tennessee...
Southern Lake County in western Tennessee...
* Until 430 PM CST
* At 353 PM CST, a severe thunderstorm was located near Deering, or
near Steele, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Caruthersville, Hayti, Steele, Tiptonville, Ridgely, Hayti Heights,
Cooter, Miston, Cottonwood Grove, Deering, Holland, Pascola,
Bogota, Wynnburg, Tennemo, Hathaway, Owl Hoot, Broadmoor,
Boothspoint and Haynes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3628 8942 3623 8945 3622 8949 3621 8938
3618 8936 3602 8992 3618 8996 3621 8996
3639 8959 3634 8955 3634 8953 3636 8951
3638 8951 3641 8953 3643 8950
TIME...MOT...LOC 2153Z 245DEG 37KT 3614 8989
HAIL...<.75IN
WIND...60MPH
$$
WOODALL1 follow-up statement
318
WWUS54 KMEG 262222
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
422 PM CST MON DEC 26 2016
MOC155-TNC045-095-262230-
/O.CON.KMEG.SV.W.0220.000000T0000Z-161226T2230Z/
Pemiscot MO-Dyer TN-Lake TN-
422 PM CST MON DEC 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR CENTRAL PEMISCOT...NORTHWESTERN DYER AND SOUTHERN LAKE
COUNTIES...
At 421 PM CST, a severe thunderstorm was located over Cottonwood
Grove, or 8 miles northeast of Caruthersville, moving northeast at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Caruthersville, Hayti, Steele, Tiptonville, Ridgely, Hayti Heights,
Miston, Cottonwood Grove, Deering, Pascola, Bogota, Wynnburg,
Tennemo, Hathaway, Owl Hoot, Broadmoor, Boothspoint, Haynes, Mooring
and Cat Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3628 8942 3623 8945 3622 8949 3621 8938
3618 8936 3605 8982 3615 8988 3623 8991
3639 8959 3634 8955 3634 8953 3636 8951
3638 8951 3641 8953 3643 8950
TIME...MOT...LOC 2221Z 245DEG 37KT 3626 8956
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 3:20 PM CST, 34 minutes earlier.
Area forecast discussion, Dec 26, 3:20 PM CST, 34 minutes before
Area Forecast Discussion National Weather Service Memphis TN 320 PM CST Mon Dec 26 2016 .DISCUSSION... A strong mid-latitude cyclone continues to lift northeast into the eastern Prairie Provinces this afternoon, with a strong upper tropospheric jet extending from the Southern Plains into the Great Lakes. Strong upper-level divergence in the right entrance region of this jet is found over the region, juxtaposed with an area of low-level forcing in the vicinity of a cold front. Gusty south winds in the warm sector of this cyclone have aided in strong poleward moisture advection, with dewpoints in the mid 60s across much of the Mid-South. Surface temps in the mid 70s have MLCAPE values approaching 1000 J/kg. With an effective shear of 35-40 kts, a few storms could be strong at times, with the primary hazard being strong winds. Precipitable water is near 1.5" across the CWA, and with storms training along the surface boundary, the potential exists for locally heavy rainfall over the next 6-12 hours. The axis of rain will slowly move south and east across the Mid- South overnight, with rain primarily confined to north MS on Tuesday. Drier and cooler air will advect into the area from the north, behind the cold front. Temperatures tomorrow will be quite a bit cooler, with highs mainly in the 50s. As the aforementioned cold front sags south, rain chances should come to an end for Tuesday evening, with dry conditions anticipated area wide. We'll see cool overnight temperatures, with lows Wednesday morning in the lower 30s in some areas. The surface boundary lifts back to the north as warm front on Wednesday, enhancing rain chances across the Mid-South as a warm advection pattern develops. There is some instability, mainly south of I-40, so a low chance for thunder was included in the forecast. Another cold front will move south across the region on Wednesday night. Rain chances will persist along and ahead of this front, but are expected to come an end by Thursday morning as cool and dry air settles over the Mid-South. Light winds and clearing skies on Thursday night will provide decent radiational cooling conditions, resulting in a chilly night. Benign weather will continue on Friday with highs in the upper 40s and lower 50s. Cloud cover will begin to increase Friday night ahead of the next system. The medium range models are in better agreement today, depicting a southwest CONUS shortwave trough moving east across the Rockies Friday night into Saturday morning. Warm advection and isentropic ascent will intensify Friday night into Saturday downstream of this system, resulting in rain chances beginning Friday night and continuing through the weekend. The first trough will affect the area late Saturday, with a second trough arriving late Sunday into Monday. Temperatures are expected to remain above normal next weekend given the strong moisture advection, abundant cloud cover, and persistent southerly flow. Johnson && .AVIATION... /18Z TAFs/ Surface front and band of SHRA/TSRA moving slowly SE across NE AR. Latest HRRR runs look to have a good handle on movement and timing. The band should reach KJBR area around 19-20Z, KMEM around 27/01- 02Z, KMKL roughly 27/02-03Z, and KTUP around 27/08-09Z. Ahead of SHRA/TSRA, cigs should drop to lower MVFR/IFR with southerly winds continuing. Cigs and vsbys to further drop at sites as SHRA/TSRA band moves across, with variable/gusty winds in TSRA. Surface front passage will bring an end to the TSRA, turn winds to the north, and bring gradually improving cigs. GW && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Dec 26, 3:24 PM CST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 324 PM CST MON DEC 26 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271200- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 324 PM CST MON DEC 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING MAINLY ACROSS NORTHEAST ARKANSAS, THE MISSOURI BOOTHEEL, AND FAR WEST TENNESSEE. THE PRIMARY HAZARD IS GUSTY WINDS. SOME STORMS MAY PRODUCE HEAVY RAINFALL RESULTING IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Local storm report, Dec 26, 11:58 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1158 AM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM HEAVY RAIN MARMADUKE 36.19N 90.39W
12/26/2016 U0.00 INCH GREENE AR AMATEUR RADIO
LOW WATER CROSSINGS FLOODED AROUND MARMADUKE DUE TO HEAVY
RAINFALL.
&&
AJCLocal storm report, Dec 26, 12:17 PM CST, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1217 PM CST MON DEC 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FLASH FLOOD 1 NW OAK GROVE HEIGHTS 36.14N 90.53W
12/26/2016 GREENE AR 911 CALL CENTER
WATERING COVERING THE ROAD ON HIGHWAY 34 WEST.
&&
AJCSpecial weather statement, Dec 26, 2:38 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
238 PM CST MON DEC 26 2016
ARZ018-026-262115-
Craighead AR-Greene AR-
238 PM CST MON DEC 26 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 315 PM CST FOR...
Central Craighead County in eastern Arkansas...
Southwestern Greene County in eastern Arkansas...
At 238 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located over Bono.
People in central Craighead and southwestern Greene Counties should
monitor this storm closely.
LAT...LON 3588 9089 3588 9087 3592 9087 3593 9086
3595 9086 3598 9084 3599 9085 3599 9086
3600 9086 3614 9045 3578 9048 3581 9089
TIME...MOT...LOC 2038Z 260DEG 33KT 3590 9080
JOHNSONSpecial weather statement, Dec 26, 3:02 PM CST, 52 minutes before
Special Weather Statement National Weather Service Memphis TN 302 PM CST MON DEC 26 2016 ARZ018-026-028-MOZ113-262130- Craighead AR-Mississippi AR-Greene AR-Dunklin MO- 302 PM CST MON DEC 26 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 330 PM CST FOR... Northeastern Craighead County in eastern Arkansas... Northwestern Mississippi County in eastern Arkansas... Southeastern Greene County in eastern Arkansas... Southwestern Dunklin County in southeastern Missouri... At 301 PM CST...a strong thunderstorm producing winds at least 40 mph was located near Paragould. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northeastern Craighead...northwestern Mississippi... southeastern Greene and southwestern Dunklin Counties should monitor this storm closely. LAT...LON 3588 9059 3606 9058 3623 9010 3587 9002 TIME...MOT...LOC 2101Z 258DEG 43KT 3597 9050 JOHNSON
Special weather statement, Dec 26, 3:29 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
329 PM CST MON DEC 26 2016
MOZ113-115-262200-
Pemiscot MO-Dunklin MO-
329 PM CST MON DEC 26 2016
...THE NATIONAL WEATHER SERVICE IN Memphis HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY Until 400 PM CST FOR...
Pemiscot County in southeastern Missouri...
Southeastern Dunklin County in southeastern Missouri...
At 328 PM CST...a strong thunderstorm producing Winds at least 40 mph
was located near Arbyrd, or near Senath.
Very heavy rain is also possible with this thunderstorm.
People in Pemiscot and southeastern Dunklin Counties should monitor
this storm closely.
LAT...LON 3639 8975 3625 8964 3625 8970 3624 8970
3617 8961 3600 9008 3600 9024 3609 9031
3612 9029 3614 9024 3618 9022 3623 9013
3624 9013 3639 8988
TIME...MOT...LOC 2128Z 236DEG 45KT 3608 9019
WOODALLThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 4:31 PM CST | Special Weather Statement | MEG | Lake | 44 min |
| Dec 26, 5:02 PM CST | Special Weather Statement | MEG | Dyer | 43 min |
| Dec 26, 5:50 PM CST | Special Weather Statement | MEG | Gibson | 40 min |
| Dec 26, 12:17 PM CST | Flash Flood Warning | MEG | Dunklin, Pemiscot | 3 hr |
| Dec 26, 3:02 PM CST | Special Weather Statement | MEG | Dunklin | 28 min |
| Dec 26, 3:29 PM CST | Special Weather Statement | MEG | Dunklin, Pemiscot | 31 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.